Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2010, 5:40 PM CDT for Morton County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2010, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 22, 2010, 6:16 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:50 PM CDT | TSTM WND GST 75 | 18 Nne Elkhart, KS | |
| Jun 22, 5:50 PM CDT | HAIL 1 | 18 Nne Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -538 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS53 KDDC 222240
SVRDDC
KSC129-222330-
/O.NEW.KDDC.SV.W.0129.100622T2240Z-100622T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE JUN 22 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 630 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF ELKHART...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILBURTON...
RICHFIELD...
MAINLY RURAL AREAS OF MORTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3736 10187 3735 10157 3719 10161 3700 10184
3703 10205
TIME...MOT...LOC 2240Z 226DEG 38KT 3711 10194
WIND...HAIL 60MPH 1.00IN
$$
FINCH2 follow-up statements
871
WWUS53 KDDC 222307
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT TUE JUN 22 2010
KSC129-222330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-100622T2330Z/
MORTON KS-
607 PM CDT TUE JUN 22 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORTON COUNTY UNTIL 630 PM CDT...
AT 601 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR RICHFIELD...AND MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
RICHFIELD...
MAINLY RURAL AREAS OF NORTHERN MORTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3712 10171 3719 10192 3736 10187 3735 10157
3719 10161
TIME...MOT...LOC 2306Z 226DEG 38KT 3730 10169
WIND...HAIL 70MPH 1.00IN
$$
WRIGHT429
WWUS53 KDDC 222316
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT TUE JUN 22 2010
KSC129-222327-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-100622T2330Z/
MORTON KS-
616 PM CDT TUE JUN 22 2010
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3712 10171 3719 10192 3736 10187 3735 10157
3719 10161
TIME...MOT...LOC 2317Z 226DEG 38KT 3738 10158
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:56 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 22, 2:56 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 PM CDT TUE JUN 22 2010 .DISCUSSION... DAYS 1-2... RIGHT ENTRANCE REGION OF AN UPPER JET ALONG WITH AN ASSOCIATED UPPER LVL S/W TROF WILL CROSS NE CO/NW KS LATE TODAY WITH ALL THE MODELS FAIRLY CONSISTENT WITH THE TIMING AND TRACK OF THIS UPPER LVL SYSTEM EARLY TONIGHT. SFC ANAL FROM 19Z PLACED A SFC BOUNDARY ACROSS OUR FAR W/NW CWA SO AS TEMPERATURES APPROACH THE CENTURY MARK IT LOOKS LIKE THERE IS STILL A DECENT CHANCE FOR LATE DAYS STORMS ALONG THESE BOUNDARIES AS THE UPPER LVL SUPPORT IMPROVES. CURRENT FORECAST APPEARS TO HAVE A DECENT HANDLE ON WHERE THE BETTER CHANCES WILL BE LATE TODAY AND EARLY TONIGHT AND ALSO AGREE WITH LATEST SPC ASSESSMENT THAT ANY STORM THAT DOES DEVELOP WILL LIKELY TO PRODUCE HAIL, STRONG WINDS AND PERIODS OF HEAVY RAINFALL...ESPECIALLY IN OUR NW CWA. IN THE FAR WEST TONIGHT GIVEN THE WARM MID LAYERS THESE STORMS WILL BE MOVING INTO WOULD EXPECT SOMETHING SIMILAR TO LAST NIGHT. LATE DAY STORMS WHICH DO DEVELOP WILL WEAKENING AFTER SUNSET AND THEN DISSIPATE. THE NAM DID A PRETTY GOOD JOB ON THE EASTWARD OF EXTENT OF STORMS LAST NIGHT SO HAVE DECIDED TO FOLLOW THIS TREND ONCE AGAIN. FURTHER NORTH STORMS SHOULD LAST LONGER HERE GIVEN THE LOCATION OF THE UPPER LVL DYNAMICS. BY EARLY WEDNESDAY A COLD FRONT REMAINS PROGGED TO CROSS SW KS WITH LITTLE IF ANY PCPN EXPECTED WITH THIS FRONT DURING THE FIRST HALF OF THE DAY. THE EXCEPTION TO THE DRY FROPA REMAINS TO BE OUR EXTREME ERN CWA AND MAINLY FROM THE NAM. BY WEDNESDAY EVENING HOWEVER BOTH THE NAM AND GFS ADVERTISE IMPROVING FORCING JUST NORTH OF THIS FRONT AS MID LVLS COOL. OVER SE CO MUCH THE SAME CONDITIONS ARE ANTICIPATED LATE TUESDAY ALONG WITH THE ADDITION OF A MOIST SE FLOW BEGINNING TO DEVELOP LATE THE DAY. GIVEN THIS WILL CONTINUE TO FAVOR LATE DAY STORMS IN THE S/SE BUT PCPN IN THE SW MAY LINGER INTO THE OVERNIGHT HOURS SINCE ANY ORGANIZED CONVECTION THAT MAY DEVELOP SHOULD MOVE SSE ALONG THE THTE RIDGE AXIS/7H BAROCLINIC ZONE. THE NEW 12Z NAM AND GFS HOWEVER KEEPS THIS THTE AXIS FURTHER WEST AND SOUTH COMPARED TO PREVIOUS RUNS WHICH MAY LIMIT HOW NORTHEAST THESE STORMS WILL BE IN SW KS WEDNESDAY NIGHT. GIVEN THIS TREND FROM BOTH THE MODELS HAVE BEGUN TO SHIFT THE BETTER OPPORTUNITY FOR PCPN A LITTLE FURTHER S/SW. THURSDAY SHOULD BE MORE SEASONAL BASE ON 85H TEMPS AS A SFC HIGH BEGINS TO BUILD INTO THE CNTL PLAINS AND A E/SE FLOW IN THE LOWER LVLS CONTINUE THROUGH MUCH OF THE DAY. DAYS 3-7... THE MODELS REMAIN IN GOOD AGREEMENT DURING THE 3-7 DAY PERIOD AND THEN BEGIN TO SHOW MORE SIGNIFICANT DIFFERENCES THEREAFTER. SMALL POPS REMAIN IN THE GRIDS THU NIGHT INTO EARLY FRI AS THE OLD FRONTAL BOUNDARY LIFTS NORTHWARD AS A WARM FRONT. THE BALANCE OF FRI LOOKS WARM AND WINDY AS A NEW TROF DIGS INTO THE SW CONUS, A RIDGE PUMPS UP OVER THE PLAINS, AND THE ASSOCIATED RESURGENT LEE TROF CRANKS UP THE SW FLOW ACROSS THE PLAINS AGAIN. THE WRN TROF THEN KICKS OUT INTO THE NRN PLAINS ON SAT WHICH PUSHES A FRONT SOUTH THROUGH THE PLAINS. SAT WILL BE QUITE HOT AGAIN OVER SW KS WITH HIGHS NEARING 100 OVER MUCH OF THE AREA. WILL INCREASE POPS FROM THE NORTH LATE SAT INTO SAT NIGHT AS THE FRONT DROPS INTO WRN KS AND HEIGHTS FALL. HEIGHTS REMAIN LOW SUN AND GIVEN OUR PROXIMITY TO THE SFC BOUNDARY WILL KEEP AT LEAST SLGT CHC POPS IN THROUGH MUCH OF SUN. THE UPPER RIDGE THEN BEGINS TO PUMP UP AGAIN OVER THE PLAINS EARLY NEXT WEEK. DESPITE HIGH HEIGHTS AND WARM AIR ALOFT, THE AMPLITUDE AND ORIENTATION IS SUCH THAT COOL AIR COULD REMAIN IN PLACE AT THE SFC OVER THE NORTHERN HALF OF THE PLAINS. UPSLOPE FLOW WILL ALSO SERVE TO KEEP THINGS ON THE COOL SIDE AND THE MODEL SFC TEMPS ON BOTH THE GFS/EC ARE INDICATIVE OF HIGHS ONLY IN THE 80S OVER SW KS. THE PREVIOUS SHIFT PROBABLY HAD THE RIGHT IDEA THUS HAVE LOWERED HIGHS BACK TO AROUND CLIMO FOR MON-WED. ALSO KEPT SOME SLIGHT CHC POPS IN GIVEN UPSLOPE AND THE RESIDUAL BOUNDARY, BUT HEIGHTS ARE HIGH ENOUGH THAT ANYTHING MORE WOULD LIKELY BE OVERKILL. -WRIGHT && .AVIATION... THUNDERSTORMS ARE ALREADY FORMING OVER THE HIGHER TERRAIN OF CO/NM (AND EVEN AN ISOLD CELL OVER FAR WEST KS) WHICH WILL CONTINUE TO GROW AND SPREAD INTO WRN KS THIS EVENING. HAVE INCLUDED VCTS AT ALL TERMINALS BUT KGCK/KHYS ARE MOST LIKELY TO BE AFFECTED BY STORMS THIS EVENING AND WILL UPDATE TAFS ACCORDINGLY AS STORM TRACKS/COVERAGE BECOME MORE EVIDENT. OUTSIDE OF ANY STORMS, VFR EXPECTED. STRONG SSW WINDS WILL CONTINUE AT ALL TERMINALS THIS EVENING. A COLD FRONT WILL MOVE DOWN FROM THE NORTH LATE TONIGHT WHICH MAY PRODUCE A FEW THUNDERSTORMS (PRIMARILY KDDC/KHYS) AND WILL SHIFT WINDS TO THE NORTH AROUND 23/10-15Z. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 73 92 63 89 / 20 20 20 10 GCK 70 90 62 91 / 30 10 10 10 EHA 70 91 62 87 / 20 20 30 20 LBL 70 92 64 91 / 20 20 20 20 HYS 71 90 62 90 / 40 20 10 10 P28 75 97 70 91 / 10 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/34/34
Hazardous weather outlook, Jun 22, 5:08 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT TUE JUN 22 2010 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 508 AM CDT TUE JUN 22 2010 /408 AM MDT TUE JUN 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING GENERALLY WEST OF A LINE FROM LIBERAL THROUGH GARDEN CITY AND LACROSSE. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS ALONG WITH BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY EVENING AND AGAIN ON SATURDAY EVENING. THE AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF A WAKEENEY...DODGE CITY AND ASHLAND LINE. HAIL AND HEAVY RAIN APPEAR TO BE THE GREATEST THREATS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED NORTH AND WEST OF A LINE FROM LIBERAL THROUGH GARDEN CITY AND LACROSSE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 22, 3:49 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 W KENDALL 37.94N 101.55W
06/22/2010 E0.88 INCH HAMILTON KS TRAINED SPOTTER
0345 PM TSTM WND GST 1 W KENDALL 37.94N 101.55W
06/22/2010 E60.00 MPH HAMILTON KS TRAINED SPOTTER
&&
SAM/18Local storm report, Jun 22, 4:29 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 18 WNW LAKIN 38.04N 101.56W
06/22/2010 E1.75 INCH HAMILTON KS PUBLIC
50 TO 60 MPH WINDS.
&&
SAM/18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:15 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 60 min |
| Jun 21, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 45 min |
| Jun 21, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 43 min |
| Jun 21, 9:16 PM CDT | Special Weather Statement | DDC | Gray | 59 min |
| Jun 21, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 11 min |
| Jun 22, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 59 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 63 min |
| Jun 22, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | |
| Jun 22, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 26 min |
| Jun 22, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.